South Dakota, 2013Tornado and Hail in South Dakota, July 30, 2013
July 30, 2013 · NWS UNR · 17 events in 4 counties and zones
A long-lived supercell thunderstorm developed over western Haakon County and moved south-southeast across south central South Dakota. Very large hail was reported in some areas, along with strong wind gusts, and a small tornado near Philip.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $860,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived supercell thunderstorm developed over western Haakon County and moved south-southeast across south central South Dakota. Very large hail was reported in some areas, along with strong wind gusts, and a small tornado near Philip. The wind-driven hail caused extensive damage to houses from Corn Creek to Parmelee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 1:13 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 30, 1:13 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 30 2013
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 159 PM MDT TUE JUL 30 2013
WATER VAPOR SHOWS SHORT WAVE TROF EXTENDING FROM SWRN ND/NWRN SD
THROUGH SERN WY. ANOTHER SHORT WAVE IS NOTED MOVING THROUGH SCNTRL
MT/NCNTRL WY. AT THE SURFACE...COLD FRONT/BOUNDARY IS PUSHING SWD
THROUGH NWRN SD AND NEARING THE BLKHLS...WHERE A BROAD LOW IS
LOCATED.
THIS AFTN/TONIGHT...EXPECT STORMS TO CONTINUE FIRING THIS AFTN
FROM AROUND THE BLKHLS EWD AS COLD FRONT CONTINUES TO PUSH
SOUTH. MLCAPE OF AROUND 1500J/KG LOCATED FROM NWRN SD INTO NCNTRL
NEB COMBINED WITH EFFECTIVE BULK SHEAR OF 40-60KTS MORE THAN
SUFFICIENT FOR STRONG ROTATING UPDRAFTS IN THAT CORRIDOR...WITH
INSTABILITY AXIS SHIFTING SLOWLY EWD THIS EVE. THE UPSTREAM
SHORTWAVE (NEAR THE BIGHORNS) WILL ALSO AID IN FURTHER DEVELOPMENT
THIS EVENING AND OVERNIGHT. ACTIVITY WILL LIKELY LINGER MUCH OF
THE NIGHT ON THE SD PLAINS FOR BEFORE PUSHING EAST OF THE CWFA.
WEDNESDAY...SURFACE HIGH BUILDS INTO THE CWFA BEHIND THIS
AFTNS/TONIGHTS CONVECTION BRINGING MOSTLY DRY CONDITIONS AND
COOLER TEMPS. RETURN FLOW LATE IN THE DAY IN OUR WRN ZONES WILL
COMBINE WITH MLCAPE AROUND 500J/KG FOR A FEW LATE DAY STORMS IN
NERN WY AND THE BLKHLS...ALTHOUGH SVR STORMS NOT EXPECTED.
ADDITIONAL ACTIVITY IS POSSIBLE OVERNIGHT IN NERN WY AND SWRN SD
AS A WEAK PERTURBATION IN THE WNW FLOW ALOFT MOVES THROUGH.
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 159 PM MDT TUE JUL 30 2013
UNSETTLED PATTERN CONTINUES THROUGH THE UPCOMING WEEKEND AS
SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH W/NW FLOW BRINGING
CONTINUED CHANCES FOR STORMS THROUGH THE PERIOD. SLIGHTLY COOLER
THAN AVERAGE TEMPS WILL REMAIN THROUGH THIS WEEK WITH A MODEST
WARMING TREND POSSIBLE EARLY NEXT WEEK.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON
ISSUED AT 159 PM MDT TUE JUL 30 2013
STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON/EVENING.
A FEW STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE
EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 30, 4:00 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE JUL 30 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE JUL 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA INTO FAR NORTHEASTERN WYOMING. THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON WEDNESDAY.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...
WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREATS.
CHANCES FOR THUNDERSTORMS CONTINUE THROUGH MONDAY WITH WIDESPREAD
SEVERE THUNDERSTORMS NOT EXPECTED AT THIS TIME. HOWEVER...ISOLATED
SEVERE WEATHER WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jul 30, 12:26 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
126 PM MDT TUE JUL 30 2013
SDZ001-012-302015-
BUTTE SD-HARDING SD-
126 PM MDT TUE JUL 30 2013
...STRONG THUNDERSTORM MOVING OVER FAR NORTHERN BUTTE AND SOUTHERN
HARDING COUNTIES UNTIL 215 PM MDT...
AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF REDIG...OR 26 MILES SOUTH OF
BUFFALO...MOVING EAST-SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOOVER...
THIS STORM MAY INTENSIFY OVER THE NEXT HOUR.
&&
LAT...LON 4530 10343 4521 10316 4509 10326 4498 10346
4512 10368 4521 10378 4532 10366
TIME...MOT...LOC 1926Z 291DEG 12KT 4520 10358
BUNKERSSpecial weather statement, Jul 30, 12:58 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT TUE JUL 30 2013
SDZ073-302045-
SOUTHERN MEADE CO PLAINS SD-
158 PM MDT TUE JUL 30 2013
...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY UNTIL 245 PM MDT...
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION CENTER...OR 40 MILES NORTHWEST OF
WALL...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ELM SPRINGS...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.
&&
LAT...LON 4447 10278 4458 10273 4458 10250 4446 10226
4443 10229 4443 10231 4441 10231 4425 10246
TIME...MOT...LOC 1957Z 310DEG 10KT 4450 10262
BUNKERSLocal storm report, Jul 30, 1:07 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT TUE JUL 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 9 W HOOVER 45.11N 103.45W
07/30/2013 M1.75 INCH BUTTE SD PUBLIC
&&
KCLARKSpecial weather statement, Jul 30, 1:23 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT TUE JUL 30 2013
SDZ030-031-302115-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-
223 PM MDT TUE JUL 30 2013
...STRONG THUNDERSTORMS MOVING OVER NORTHEASTERN CUSTER AND
CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT...
AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMINGDALE...OR 16 MILES SOUTHEAST OF
DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FARMINGDALE...
FOLSOM...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.
&&
LAT...LON 4397 10245 4372 10276 4395 10307 4410 10293
TIME...MOT...LOC 2023Z 305DEG 19KT 4398 10290
BUNKERS
Local storm report, Jul 30, 1:36 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT TUE JUL 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 7 SE ENNING 44.51N 102.46W
07/30/2013 M1.00 INCH MEADE SD PUBLIC
&&
KCLARKLocal storm report, Jul 30, 2:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT TUE JUL 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 3 NNE CREIGHTON 44.29N 102.18W
07/30/2013 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKEvent by event
8 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Haakon
- When
- July 30, 2:15 PM MST to 2:40 PM MST
- Where
- Haakon County, 10.34 mi WNW of Philip
- Measured
- 2.5 in hail
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 44.101, -101.860
Large hail and strong wind damaged a house, vehicles, tractors, and a baler.
Hail, Haakon
- When
- July 30, 2:35 PM MST to 2:50 PM MST
- Where
- Haakon County, Philip
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.040, -101.670
Thunderstorm Wind, Haakon
- When
- July 30, 2:35 PM MST to 2:50 PM MST
- Where
- Haakon County, Philip
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 44.040, -101.670
The combination of large hail and wind caused extensive damage to buildings and vehicles around town.
Thunderstorm Wind, Haakon
- When
- July 30, 2:35 PM MST to 2:43 PM MST
- Where
- Haakon County, Philip Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
Tornado, Haakon
- When
- July 30, 2:35 PM MST
- Where
- Haakon County, 2.5 mi WSW of Philip
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.026, -101.716
A small tornado briefly touched down in a field southwest of Philip. It caused no damage.
Hail, Jackson
- When
- July 30, 2:55 PM MST to 3:05 PM MST
- Where
- Jackson County, 2.55 mi WNW of Kadoka to 1.59 mi NE of Kadoka
- Measured
- 1.75 in hail
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 43.853, -101.558
Hail damaged vehicles along Interstate 90 near Kadoka.
Thunderstorm Wind, Jackson
- When
- July 30, 3:15 PM MST
- Where
- Jackson County, 4.25 mi SSE of Belvidere
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.772, -101.242
Wind gusts were estimated at 60 mph.
Hail, Mellette
- When
- July 30, 4:35 PM CST to 4:40 PM CST
- Where
- Mellette County, 6.66 mi N of Norris
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.566, -101.202
Thunderstorm Wind, Todd
- When
- July 30, 4:55 PM CST
- Where
- Todd County, 4.47 mi NW of Parmelee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.358, -101.092
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Todd
- When
- July 30, 4:57 PM CST
- Where
- Todd County, 6.29 mi W of Parmelee
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.318, -101.145
Thunderstorm Wind, Todd
- When
- July 30, 5:00 PM CST
- Where
- Todd County, Parmelee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -101.020
Wind gusts were estimated at 60 mph.
Hail, Todd
- When
- July 30, 5:05 PM CST to 5:15 PM CST
- Where
- Todd County, Parmelee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -101.020
Thunderstorm Wind, Todd
- When
- July 30, 5:30 PM CST to 5:40 PM CST
- Where
- Todd County, 7.36 mi ESE of St Francis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.088, -100.786
The combination of large hail and wind broke the windows of a house and caused other minor damage.
Hail, Todd
- When
- July 30, 5:30 PM CST to 5:40 PM CST
- Where
- Todd County, 7.36 mi ESE of St Francis
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 43.088, -100.786
Hail, Todd
- When
- July 30, 5:50 PM CST to 5:55 PM CST
- Where
- Todd County, 19.58 mi ESE of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.999, -100.576
Hail, Todd
- When
- July 30, 5:50 PM CST
- Where
- Todd County, 17.44 mi ESE of St Francis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.019, -100.610
Thunderstorm Wind, Todd
- When
- July 30, 5:55 PM CST
- Where
- Todd County, 19.58 mi ESE of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.999, -100.576
Wind gusts were estimated at 60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 30, 20131 death · 1 event
- Hail and Damaging Winds in Nebraska, July 30, 2013$571,000 · 2 in hail · 29 events
- Hail in Wyoming, July 30, 2013$1.0 million · 0.5 in hail · 1 event
- Flash Flood in South Dakota, July 30 to 31, 2013$60,000 · 1 event
- Flash Flooding and Flooding in Missouri, July 30, 2013$20,000 · 52 kt wind · 23 events
- Damaging Winds in Kansas, July 30, 2013$50,000 · 78 kt wind · 2 events
- Hail in North Dakota, July 30 to 31, 20131.25 in hail · 7 events
- Drought in Arkansas, July 30 to 31, 20135 events
- Hail in South Dakota, July 30, 20131.75 in hail · 3 events
- Damaging Winds in South Dakota, July 30, 201352 kt wind · 3 events
- Damaging Winds in Nebraska, July 30, 201358 kt wind · 3 events
- Waterspouts in Lake Ontario, July 30, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466874, 466875, 466877, 466878, 470758, 466879, 466880, 471078, 466881, 466882, 466883, 466884, 466886, 466887, 466888, 466890, 466889.